Discussions that mention phenytoin

Epilepsy board


Here's the lowdown on me..i'm 27,just passed out of med school and on antiepileptic treatment for the last 7 years( for complex partial seizures with secondary generalization...though i've been seizure free for the last 5years or so).Was on phenytoin for three years before bein changed over to carbamazepine(a whole lotta side effects like depression,gum hypertrophy,hirsuitism etc neccessiated that change).I was to be taken off anti-epileptics this month..but then the damn video eeg threw up a few sharp,high freqyuency(7-8/s)waves on deep expiration.By the way,i've been off antiepileptics on a trial basis for the last one month.
So my consultant physician's put me on tabs acetazolamide and divalproic acid for now.
My question is,am i doomed to a whole life of antiepileptic drugs even though i continue to remain seizure free?Anyone sharin my predicament?
Dear Fading - You asked for people who share your predicament, so I'm raising my hand.
A routine MRI led to a couple of EEG's, both abnormal. I'm in my 50's, have never to my knowledge had a seizure, and my neuro says I'll be on phenytoin the rest of my life.
The odd thing is, several of the people on this board have normal EEG's even though they're seizing.
Makes you wonder what's normal and what's not with regard to EEG readings.
Hello Art And Howdy...thanks for responding.Yes,i guess that answer was always hovering somewhere at the back of my mind.For my part,i would'nt mind continuing antiepileptic drugs for the rest of my life..infact,it'd do my psyche a lot of good,knowing there's something looking out for me through troubled times.The only thing i'm bothered about is the long term potential of toxicity.Thankfully ,my physician has put me off phenytoin/carbamazepine,switching on to divalproic acid(a comparatively safer drug as far as the risk of bone marrow aplasia goes).But the thing is,i'm not very sure about the adverse effects of divalproic acid,an "improved"variant of its precursor,sod. valproate.Infact i'm one of the participants in a clinical trial that'll be evaluating its side effects.
Has anybody here tried out that medicine yet?If so,kindly let me know about it's side effects.I'm more worried about the risk of putting on weight/losing hair.Hell,i'd stand to lose my girlfriend..lol